What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 22, 3:05 PM EST, 1 hour 25 minutes earlier.
Area forecast discussion, Aug 22, 3:05 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
405 PM EDT Thu Aug 22 2019
.SYNOPSIS...
Trough of low pressure across the area this afternoon and evening. A
cold front slowly crosses the area on Friday nearly stalling out
near the NC/VA line Friday night into Saturday, before finally
pushing through the Carolinas late Saturday into Sunday.
&&
.NEAR TERM /THROUGH FRIDAY/...
As of 230 PM EDT Thursday...
Thunderstorms are beginning to develop this afternoon over the
Roanoke Valley. Activity should begin after 20Z in the Piedmont and
areas eastward throughout the evening before diminishing after
midnight. SPC has our region under a marginal risk for severe
weather today with the main threat being damaging wind gusts thanks
to steep LL lapse rates and DCAPE values around 1000 J/KG. PWAT
values this morning were 1.3 inches off the KWAL sounding and based
on forecast sounding these values will continue to increase to close
to 2 inches tonight.
Cold front begins to cross the area from the NW on Friday but will
likely only make it to northern to central VA by the afternoon. 0-
6km mean wind will become closely aligned with the stalling front.
This will bring a concern of training storms especially on Friday
evening. PWAT values will be in the 2-2.5 inch range. WPC has placed
SE VA and NE NC in a slight risk for excessive rainfall. Right now
have likely POPS in this region as numerous showers and
thunderstorms are expected. High temps Friday will be a bit cooler
across the north with upper 70s to lower 80s, but mid to upper 80s
across southern VA and NE NC ahead of the front.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
As of 345 PM EDT Thursday...
The sfc cold front will continue to progress through Southern VA
in NC on Friday evening with showers expected to the north and
convection still on the southern side of the frontal boundary.
The models are have some difficulty resolving the frontal
position with the NAM a little farther south with the front to
begin the period. So have ramped up pops a little higher to
categorical levels in the south Friday evening into the
overnight hours. By Saturday morning the front will be south of
the county warning area into central and southern NC. But with
the lingering low level moisture the clearing will be slow so
have held on to pops longer in the south and slowed the clearing
of the clouds a bit more. With the lingering clouds,
temperatures will be moving little during the day with highs in
the upper 70s to around 80. Could be a touch cooler should the
rain be more persistent across southern portions of the area.
For Sat night into Sunday the models have been a little
stronger with the impact of the high pressure system over NE and
the Great Lakes states. This is helping to push the front a
little farther south and push drier air into more of the region
including the southern VA Piedmont. So have tapered back on the
low chc pops to just Ern NC and parts of the Va Tidewater Sat
night and little northern movement on Sunday. But will need to
watch for what may try to develop across the US SE coast as far
as a tropical system which the ECMWF develops from what is
currently in the Bahamas. This could push more moisture back
north of the front and spread rain chances farther north and
west. Temperatures should recover some back into the lower 80s
with some additional sunshine.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 4 PM EDT Wednesday...
The extended period (Monday) will start with below normal temps as
high pressure remains centered over the Canadian Maritimes with low
pressure off the NC Outer Banks. There is a chc of a few
showers/tstms (mainly across southern/eastern portions of the CWA)
on Mon. Highs mainly in the low 80s on Mon. Expect slowly warming
temperatures throughout next week as the aforementioned area of high
pressure retreats offshore and the low off the Outer Banks moves to
our northeast. Mainly dry on Tue (although an isolated aftn-evening
tstm cannot be ruled out over the area...mainly south/west). There
is a better chc for aftn-evening showers/tstms on Wed as strong low
pressure (sfc-aloft) tracks over Ontario and the trailing cold front
slowly approaches the region from the NW. Have PoPs of 30-35% W/20%
E Wed aftn-Wed evening. The frontal boundary potentially lingers
over the area on Thu, so kept slight chc/low-end chc PoPs in the
grids (highest during the aftn-evening).
Highs in the mid 80s on Tue warming into the upper 80s by Wed-Thu.
Low Mon night mainly in the 60s. Slightly warmer Tue night-Thu night
with lows in the upper 60s NW/low 70s SE.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 100 PM EDT Thursday...
VFR conditions early this afternoon. Winds 5-10 kt out of the SW.
Sct CU beginning to build across the Piedmont with development
across the rest of the area over the next few hours. Chance of
showers and thunderstorms this evening with brief MVFR/IFR
conditions possible in any showers or storms. Precipitation chances
decrease after midnight.
Cold front approaches the area and begins to cross from the NW on
Friday and will slow considerably as it approaches the VA/NC line
Friday afternoon and evening. Numerous showers and thunderstorms are
expected along the front Friday night into early Saturday, which
will likely result in periods of poor flying conditions.
&&
.MARINE...
As of 400 PM EDT Thursday...
Winds have subsided this afternoon with a southerly flow at 5-10 kt.
S to SW winds are expected to increase to 10-15 kt this evening
ahead of a cold front. A line of thunderstorms that is over the Blue
Ridge may reach the coast after 00z tonight bringing periods of wind
gusts of 20-25 kt.
Cold front will move from north to south late tonight and into
Friday morning. Ahead of the front, SW winds will be 10-15 kt with
gust up to 20 kt. A N wind of 5-10 kt will follow the frontal pass
on Friday. Seas in the Atlantic will remain 2-3 ft and waves in the
Chesapeake Bay will be around 1 ft on Friday.
As a sfc high pressure builds in from the Great Lakes and a low
begins to develop off the SE U.S. coast on Saturday, the NE winds
will increase to 15-20 kt with gust up to 25 kt. SCA may be needed
for Sunday-Tuesday as the NE flow persist. Seas may build up to 5-6
ft with possibly 7 ft farther offshore.&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.
&&
SYNOPSIS...CMF
NEAR TERM...CMF
SHORT TERM...ESS
LONG TERM...ERI
AVIATION...CMF
MARINE...CP
Hazardous weather outlook, Aug 22, 3:09 AM EST, 13 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
409 AM EDT Thu Aug 22 2019
NCZ012>017-030>032-102-VAZ060-061-065>069-078>090-092-093-095>100-
513>516-518-520-523>525-230815-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Prince Edward-Cumberland-
Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Eastern King William-Eastern King and Queen-York-Newport News-
Hampton/Poquoson-
409 AM EDT Thu Aug 22 2019
This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, south
central Virginia and southeast Virginia.
.DAY ONE...Today and tonight.
Isolated to scattered thunderstorms are expected later this afternoon
into this evening. Some of the storms may produce strong wind gusts
and heavy downpours. Additionally, storms will likely contain
frequent lightning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
A cold front will drop into the region Friday, and stall across the
area Friday night. As this occurs there is a slight risk for
excessive rainfall across southern Virginia and Northeast North
Carolina. Additionally, a few strong to severe storms are possible
Friday afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ021>025-VAZ048-062-064-075>077-509>512-517-519-521-522-230815-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Goochland-Caroline-Westmoreland-Richmond-Northumberland-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western King William-Western King and Queen-Western Essex-
Eastern Essex-
409 AM EDT Thu Aug 22 2019
This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia and north central
Virginia.
.DAY ONE...Today and tonight.
Isolated to scattered thunderstorms are expected later this afternoon
into this evening. Some of the storms may produce strong wind gusts
and heavy downpours. Additionally, storms will likely contain
frequent lightning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 22, 3:48 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Wakefield VA
448 PM EDT Thu Aug 22 2019
VAZ083-518-520-222130-
New Kent-Eastern King William-Eastern King and Queen-
448 PM EDT Thu Aug 22 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN KING AND QUEEN...
CENTRAL NEW KENT AND SOUTHEASTERN KING WILLIAM COUNTIES...
At 448 PM EDT, a strong thunderstorm was located over New Kent,
moving east at 15 mph.
Wind gusts of 40 to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
New Kent, West Point, Talleysville, Barhamsville, Little Plymouth,
Shacklefords, Holly Forks, Eltham, Cohoke, Rose Garden, Mattaponi,
Colonial Downs, Lanesville, Cooke, Romancoke, Plum Point and
Slaterville.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
LAT...LON 3766 7672 3743 7671 3745 7673 3747 7674
3746 7676 3744 7677 3744 7681 3745 7682
3745 7684 3748 7708 3760 7708 3768 7673
TIME...MOT...LOC 2048Z 268DEG 12KT 3755 7700
EISpecial weather statement, Aug 22, 3:55 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Wakefield VA
455 PM EDT Thu Aug 22 2019
VAZ060>062-066>069-080-511-513-222200-
Lunenburg-Goochland-Nottoway-Western Chesterfield-Western
Hanover-Dinwiddie-Powhatan-Amelia-Cumberland-Prince Edward-
455 PM EDT Thu Aug 22 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN CHESTERFIELD...
NORTHEASTERN CUMBERLAND...SOUTHEASTERN PRINCE EDWARD...NORTHERN
LUNENBURG...NOTTOWAY...SOUTHERN GOOCHLAND...AMELIA...NORTHWESTERN
DINWIDDIE AND POWHATAN COUNTIES...
At 455 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Lakeside Village to near Morven to near
Green Bay. Movement was east at 30 mph.
Wind gusts to 45 mph and pea size hail are possible with these
storms.
These storms will be near...
Lakeside Village, Jetersville, Tobaccoville and Sunnyside around
500 PM EDT.
Morven and Ballsville around 505 PM EDT.
Trenholm around 510 PM EDT.
Amelia Courthouse and Burkeville around 515 PM EDT.
Crewe around 520 PM EDT.
Nottoway, Chula and Scotts Fork around 525 PM EDT.
Goochland around 530 PM EDT.
Blackstone around 535 PM EDT.
Other locations impacted by these storms include North Wellville,
Arvins Store, Ammon, Murdocks, Maidens, Three Square, Nutbush,
Skinquarter, Wellville and Whiteville.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3737 7821 3769 7822 3775 7782 3773 7780
3775 7779 3776 7765 3768 7764 3762 7765
3760 7763 3758 7763 3756 7765 3756 7762
3739 7760 3701 7789 3700 7798 3702 7800
3700 7801 3700 7847
TIME...MOT...LOC 2055Z 267DEG 25KT 3768 7818 3738 7815 3711 7835
ALBSpecial weather statement, Aug 22, 3:56 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Wakefield VA
456 PM EDT Thu Aug 22 2019
NCZ012-222145-
Northampton-
456 PM EDT Thu Aug 22 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL NORTHAMPTON COUNTY...
At 455 PM EDT, a strong thunderstorm was located over Halifax, moving
east at 15 mph.
Wind gusts of 40 to 50 mph are possible with this storm.
Locations impacted include...
Rich Square, Woodland, Jackson, Lasker, Eagletown, Mud Castle,
Potecasi, Bryantown, Boones Crossroads, George, Creeksville, Galatia,
Falsons Old Tavern and Pleasant Grove.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
LAT...LON 3617 7731 3619 7733 3619 7735 3621 7739
3624 7738 3627 7741 3629 7741 3632 7744
3631 7750 3630 7755 3631 7757 3634 7758
3638 7755 3641 7755 3649 7725 3624 7721
3621 7723 3621 7729 3617 7729
TIME...MOT...LOC 2055Z 267DEG 11KT 3630 7756
EISpecial weather statement, Aug 22, 4:01 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Wakefield VA
501 PM EDT Thu Aug 22 2019
VAZ088-089-092-222145-
Surry-Sussex-Southampton-
501 PM EDT Thu Aug 22 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SOUTHAMPTON...
EASTERN SUSSEX AND SOUTHWESTERN SURRY COUNTIES...
At 501 PM EDT, a strong thunderstorm was located near Homeville, or 9
miles south of Waverly, moving northeast at 15 mph.
Wind gusts in excess of 40 mph are possible with this storm.
Locations impacted include...
Waverly, Wakefield, Ivor, Dendron, Homeville, Booth Fork, Carsley,
Newville, Berlin, Lumberton, Ellis Fork, Manry, Littleton, Dory,
Sebrell and Joyner.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
LAT...LON 3697 7728 3713 7696 3697 7685 3696 7686
3693 7684 3689 7682 3673 7726
TIME...MOT...LOC 2101Z 243DEG 14KT 3691 7714
PocheSpecial weather statement, Aug 22, 4:04 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Wakefield VA
504 PM EDT Thu Aug 22 2019
VAZ065>067-222200-
Mecklenburg-Lunenburg-Nottoway-
504 PM EDT Thu Aug 22 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MECKLENBURG...LUNENBURG
AND SOUTHWESTERN NOTTOWAY COUNTIES...
At 504 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Keysville to near Cluster Springs.
Movement was east at 25 mph.
Wind gusts to 40 to 45 mph are possible with these storms.
These storms will be near...
Lunenburg around 530 PM EDT.
Buffalo Springs around 535 PM EDT.
Victoria around 540 PM EDT.
Kenbridge around 545 PM EDT.
Clarksville around 550 PM EDT.
Blackstone around 600 PM EDT.
Other locations impacted by these storms include Irby, Wilburn,
Spanish Grove, Arvins Store, Murdocks, Finchley, Nutbush, Finneywood,
The Falls and Fairview.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3657 7873 3658 7872 3668 7870 3669 7865
3664 7858 3664 7856 3670 7865 3689 7849
3708 7844 3709 7838 3710 7837 3708 7798
3654 7838 3654 7873
TIME...MOT...LOC 2104Z 269DEG 20KT 3707 7846 3657 7888
ALBSpecial weather statement, Aug 22, 4:30 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Wakefield VA
530 PM EDT Thu Aug 22 2019
VAZ098-222215-
Virginia Beach-
530 PM EDT Thu Aug 22 2019
...A STRONG THUNDERSTORM WILL AFFECT THE NORTHWESTERN CITY OF
VIRGINIA BEACH...
At 530 PM EDT, a strong thunderstorm was located near Virginia Beach.
the storm is nearly stationary.
Wind gusts of around 40 mph are possible with this storm.
Locations impacted include...
Virginia Beach, Virginia Wesleyan University, Kempsville, Regent
University, Norfolk, Bayside, Oceana, Rudee Heights, Princess Anne
Plaza, North Virginia Beach, Oceana NAS and London Bridge.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
LAT...LON 3681 7594 3680 7620 3683 7620 3685 7618
3688 7620 3690 7619 3691 7618 3692 7619
3692 7618 3693 7619 3696 7619 3696 7614
3695 7609 3696 7605 3696 7596 3692 7594
TIME...MOT...LOC 2130Z 101DEG 1KT 3689 7605
EI